Illinois, 2015

Flash Flooding and Flood in Illinois, July 8 to 9, 2015

July 8 to 9, 2015 · NWS ILX · 3 events in 2 counties and zones

Light to moderate rain fell across central Illinois throughout the day on July 8th. As an area of low pressure tracked northward through the area, pockets of heavy rain developed during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Light to moderate rain fell across central Illinois throughout the day on July 8th. As an area of low pressure tracked northward through the area, pockets of heavy rain developed during the evening hours. Excessive rainfall rates of 1 to 2 inches per hour created flash flooding across portions of central and eastern McLean County, as well as northern Champaign County. The Bloomington Airport reported a 24-hour rainfall total for the day of 4.42, with most of the rain falling in a 2 to 3 hour time frame in the evening. As a result, widespread street flooding occurred across Bloomington-Normal, with several roads closed and cars stalled in high water. Farther east, a few roads were closed due to water flowing across them in northern Champaign County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 6:04 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 6:04 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT WED JUL 8 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 250 PM CDT WED JUL 8 2015

TASTE OF FALL IN FULL SWING ACROSS CENTRAL ILLINOIS THIS JULY
AFTERNOON...WITH EASTERLY WINDS AND TEMPERATURES ONLY IN THE 50S AND
LOWER 60S MOST AREAS. INITIAL RAIN SHIELD IS LIFTING NORTHWARD AND
THE SOUTHEAST THIRD OF THE CWA WILL BE SEEING A DRY PERIOD OF
WEATHER LATE THIS AFTERNOON...BUT NEXT SURGE OF SHOWERS TRACKING
NORTHEAST OUT OF MISSOURI.

A WARM FRONT CURRENTLY EXTENDS FROM LOW PRESSURE IN WEST CENTRAL
MISSOURI TO THE SOUTHWEST TIP OF INDIANA...AND HIGH-RESOLUTION
MODELS SHOW THIS FRONT SURGING NORTHWARD SOMEWHAT AS THE LOW TRACKS
TOWARD SOUTH CENTRAL ILLINOIS. WILL SEE TEMPERATURES RISING INTO THE
EVENING ESPECIALLY ACROSS THE SOUTHEAST CWA...UNTIL THE LOW PASSES
MID TO LATE EVENING.

SOME CONCERN WITH SEVERE POTENTIAL IN THE SOUTHEAST CWA ONCE THEY
GET INTO THE WARM SECTOR...BUT MAIN ISSUE ACROSS THE FORECAST AREA
WILL BE WITH THE AREAS OF HEAVY RAIN INTO THIS EVENING. WILL LEAVE
THE FLASH FLOOD WATCH IN PLACE...ALTHOUGH THE FAR NORTHWEST CWA MAY
BE A BIT SKETCHY AS AMOUNTS THAT FAR NORTH SO FAR HAVE BEEN LIGHT.
HOWEVER...IT MAY BE SPLITTING HAIRS TRYING TO TRIM DOWN THE COVERAGE
AREA...AS A SLIGHTLY NORTHERN TRACK TO THE LOW WOULD BRING THE HEAVY
RAIN FURTHER NORTH. THERE IS POTENTIAL THAT AT LEAST PARTS OF THE
WATCH COULD BE DROPPED BY LATE EVENING THOUGH.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT WED JUL 8 2015

AS THE WEATHER SYSTEM PULLS AWAY FROM THE AREA TO THE EAST...A
SLIGHT CHANCE OF SHOWERS WILL CONTINUE IN THE EAST AND SOUTHEASTERN
PARTS OF THE CWA. HOWEVER...MOST OF THE CWA WILL BE DRY AS A SMALL
AREA OF HIGH PRESSURE SLIDES THROUGH THE AREA TOMORROW AFTERNOON
THROUGH TOMORROW EVENING. ANOTHER WEATHER SYSTEM WILL BE RIGHT
BEHIND THE HIGH PRESSURE BRINGING PCPN BACK INTO THE AREA TOMORROW
NIGHT AFTER MIDNIGHT AND THEN CONTINUING THROUGH FRIDAY. THIS PCPN
WILL BE ASSOCIATED WITH A FRONTAL BOUNDARY THAT WILL LIFT NORTHWARDS
FRIDAY NIGHT INTO SATURDAY. AS IT DOES...ALL PCPN WILL SHIFT
NORTHWARD AS WELL...WHICH SHOULD LEAVE MOST OF THE AREA DRY FOR SAT
THROUGH SATURDAY NIGHT. THE SOUTHEASTERN PARTS OF THE CWA WILL BE
DRY FROM FRIDAY NIGHT THROUGH SUNDAY.

TEMPS THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND WILL BECOME
QUITE WARM...ESPECIALLY OVER THE WEEKEND WHEN TEMPS WILL RISE INTO
THE MID TO UPPER 80S AND NEAR 90 IN SOME PLACES. WITH ALL THE
MOISTURE ACROSS THE AREA...HUMID CONDITIONS CAN BE EXPECTED THROUGH
THE WEEKEND PERIOD.

EVEN WITH SOME RIDGING OVER THE WEEKEND...THE MID LEVEL HIGH
PRESSURE RIDGE WILL RETROGRADE BACK INTO THE SOUTHERN AND
SOUTHWESTERN PLAINS AT THE END OF THE WEEKEND AND INTO NEXT WEEK.
THIS WILL BRING THE RETURN TO A NORTHWEST TYPE FLOW...WHICH WILL
ALLOW A NUMBER OF SHORT WAVES TO DROP INTO THE AREA AND CAUSE A
CHANCE OF POPS TO REMAIN OVER THE AREA SUNDAY NIGHT THROUGH TUESDAY.
AFTER TUESDAY...THE WEATHER SYSTEM AND ASSOCIATED PCPN WILL SHIFT
EAST AND ONLY EFFECT THE EAST AND SOUTHEAST PARTS OF THE
CWA...MAINLY TUE NIGHT AND WED.

WITH NORTHWEST FLOW...TEMPS WILL BE SLIGHTLY COOLER THAN WHAT IS
EXPECTED THIS COMING WEEKEND. HOWEVER...HUMID CONDITIONS WILL
CONTINUE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 658 PM CDT WED JUL 8 2015
MVFR/IFR CONDITIONS STILL ANTICIPATED THROUGH THE OVERNIGHT AS
THE LOW PRESSURE CENTER LIFTS THROUGH THE AREA. ONGOING SHOWERS
CONTINUE THROUGH 03Z IN THE WEST...CLEARING WEST TO EAST BY
ROUGHLY 07Z IN THE MODELS. HOWEVER, THE ENHANCED LLVL MOISTURE
WILL LIKELY KEEP LOW CIGS THROUGH THE MORNING HOURS. GFS CLEARING
TOMORROW POSSIBLE LATER IN THE MORNING AND CLOSER TO MID DAY, WITH
THE NAM FAR MORE PESSIMISTIC WITH THE MIX OUT OF ANY OF THE
BOUNDARY LAYER RH. CURRENTLY MAINTAINING AN MVFR CIG THROUGH THE
DAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...GEELHART
LONG TERM...AUTEN
AVIATION...HJS
Hazardous weather outlook, Jul 8, 2:21 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED JUL 8 2015

ILZ027>031-036>038-041-091100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
321 PM CDT WED JUL 8 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. WITH RECENT RAIN
CAUSING SATURATED GROUND...SOME FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE. THIS IS MOST LIKELY SOUTHEAST OF THE
ILLINOIS RIVER...WHERE RAINFALL AMOUNTS OVER AN INCH ARE LIKELY.
ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL EARLY THIS EVENING...
ALTHOUGH THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A SHORT BREAK ON THURSDAY...THE THREAT FOR THUNDERSTORMS
WILL RETURN THURSDAY NIGHT AND FRIDAY. PERIODIC CHANCES FOR
THUNDERSTORMS WILL THEN OCCUR THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER
THROUGH THE WEEKEND. RIVER LEVELS ARE EXPECTED TO STEADILY
DECREASE...ALTHOUGH THE HEAVY RAIN MAY CAUSE RENEWED RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...RAINFALL MEASUREMENTS WOULD BE APPRECIATED.

ILZ040-047-049-050-091100-
CASS-MORGAN-SCHUYLER-SCOTT-
321 PM CDT WED JUL 8 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT...WITH OVERALL
STORM TOTAL RAINFALL OF 1 TO 2 INCHES. WITH RECENT RAIN CAUSING
SATURATED GROUND...SOME FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS POSSIBLE. ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL
EARLY THIS EVENING...ALTHOUGH THESE ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A SHORT BREAK ON THURSDAY...THE THREAT FOR THUNDERSTORMS
WILL RETURN THURSDAY NIGHT AND FRIDAY. STORM CHANCES WILL RETURN
EARLY NEXT WEEK.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER
THROUGH THE WEEKEND. RIVER LEVELS ARE EXPECTED TO STEADILY
DECREASE...ALTHOUGH THE HEAVY RAIN MAY CAUSE RENEWED RISES. MINOR
FLOODING MAY ALSO DEVELOP ALONG THE WEST END OF THE SANGAMON RIVER
TOWARD THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...RAINFALL MEASUREMENTS WOULD BE APPRECIATED.

ILZ042>046-048-051>057-061>063-091100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
321 PM CDT WED JUL 8 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT...WITH STORM TOTAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY. WITH RECENT RAIN
CAUSING SATURATED GROUND...SOME FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
WELL THIS EVENING...ALTHOUGH THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A SHORT BREAK ON THURSDAY...THE THREAT FOR THUNDERSTORMS
WILL RETURN THURSDAY NIGHT...CONTINUING THROUGH LATE FRIDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...FROM
SUNDAY THROUGH TUESDAY.

MINOR FLOODING MAY DEVELOP BY THE WEEKEND ALONG THE WEST AND EAST
ENDS OF THE SANGAMON RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
RAINFALL MEASUREMENTS WOULD BE APPRECIATED.

ILZ066>068-071>073-091100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT WED JUL 8 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
STORMS MAY BE SEVERE...WITH ISOLATED TORNADOES AND DAMAGING WIND
GUSTS THE PRIMARY HAZARDS. THE STRONGER STORMS WILL ALSO PRODUCE
HEAVY RAIN...WITH AMOUNTS OF 1 TO 2 INCHES LIKELY. WITH RECENT
RAIN CAUSING SATURATED GROUND...SOME FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS IS POSSIBLE.

MINOR FLOODING IS EXPECTED TO DEVELOP ALONG THE LOWER PORTION OF
THE EMBARRAS RIVER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A SHORT BREAK FROM STORMS ON THURSDAY...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK FROM
SUNDAY NIGHT THROUGH TUESDAY.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE WABASH RIVER
INTO THE WEEKEND...AS WELL AS THE EMBARRAS RIVER NEAR LAWRENCEVILLE.
THE HEAVY RAIN MAY RESULT IN SOME RENEWED RISES BY LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...MAINLY BETWEEN
7 PM AND MIDNIGHT.

GEELHART

In the hours before

Local storm report, Jul 8, 8:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
07/08/2015  M1.25 INCH       FULTON             IL   MESONET

&&

JRP
Local storm report, Jul 8, 9:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      BLOOMINGTON             40.48N 88.97W
07/08/2015                   MCLEAN             IL   LAW ENFORCEMENT

            WIDESPREAD FLOODING AND MANY ROADS IMPASSABLE ON SOUTH
            AND EAST SIDE TOWN...TOWANDA BARNES AND OAKLAND...OAKLAND
            AND VETERANS PARKWAY...COLLEGE AND AIRPORT ROAD

&&

JRP
Local storm report, Jul 8, 9:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1020 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
07/08/2015  M2.51 INCH       MCLEAN             IL   AWOS

            RAINFALL MEASURED BETWEEN 8 AND 10 PM

&&

JRP
Local storm report, Jul 8, 9:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1027 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HEAVY RAIN       E BLOOMINGTON           40.48N 88.97W
07/08/2015  M2.35 INCH       MCLEAN             IL   MESONET

1021 PM     HEAVY RAIN       E LINCOLN               40.15N 89.37W
07/08/2015  M1.40 INCH       LOGAN              IL   OFFICIAL NWS OBS

&&

JRP

The radar

The Lincoln radar (KILX), 78 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Champaign

When
July 8, 9:30 PM CST to July 9, 12:30 AM CST
Where
Champaign County, 2.12 mi SSW of Mahomet to 3.14 mi NW of Bondville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.172, -88.418

Heavy rain of 2.00 to 2.50 inches during the late evening of July 8th produced flash flooding in areas where the soil was extremely saturated from rainfall in the latter half of June. Illinois Route 47 between Mahomet and I-72 was closed, U.S. Route 136 from Rantoul to Gifford was impassable in numerous spots, and many streets were flooded in Thomasboro. In addition, most rural roads in northern Champaign County were inundated due to the flooding.

Flash Flood, McLean

When
July 8, 9:45 PM CST to July 9, 3:00 AM CST
Where
McLean County, 3.57 mi NNW of Mc Lean to 2.67 mi WSW of Heyworth
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
40.367, -89.199

Heavy rainfall amounts of 2.00 to 4.00 inches in two hours during the late evening produced flash flooding in McLean County. The soil was extremely saturated due to excessive rainfall in the latter half of June. Most rural roads from McLean through Downs to Anchor were flooded. An eight mile stretch of I-74 from mile marker 139 to 147 had water cover the road. As a result, a semi-truck drove off of the interstate. Police in Bloomington reported water up to two feet deep with numerous stalled cars and roads closed in the south and east portions of the city. No injuries were reported.

Flood, McLean

When
July 9, 3:00 AM CST to 8:30 AM CST
Where
McLean County, 3.57 mi NNW of Mc Lean to 2.67 mi WSW of Heyworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.367, -89.199

Heavy rainfall amounts of 2.00 to 4.00 inches in two hours during the late evening produced flash flooding in McLean County. The soil was extremely saturated due to excessive rainfall in the latter half of June. Most rural roads from McLean through Downs to Anchor were flooded. An eight mile stretch of I-74 from mile marker 139 to 147 had water cover the road. As a result, a semi-truck drove off of the interstate. Police in Bloomington reported water up to two feet deep with numerous stalled cars and roads closed in the south and east portions of the city. No injuries were reported.|Due to additional rainfall overnight and the extent of the flash flooding, many roads remained closed through the early morning of July 9th. Flood waters finally subsided by mid-morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597113, 597103, 597107.